Dane Co. health officials warn of spike in overdoses
Three people have died from overdoses recently, health officials warn.
MADISON, Wis. (WMTV) - Dane Co. public health officials are warning about a recent increase in drug overdoses in the community.
Late Friday afternoon, Public Health Madison & Dane Co. issued an Overdose Spike Alert, indicating a higher-than-normal number of cases.
The agency noted three people have died from an overdose during this recent surge. However, the alert did not include a timeline of how recently all of the deaths occurred.
PHMDC determines when alerts should be issued by tracking hospital and ambulance data. When it detects an unexpected increase, health officials send the alert via email and text message. Anyone can sign up for the alerts here.
The health department has explained it set up this system because of the prevalence of strong opioids being mixed with other drugs, such as cocaine, meth, and marijuana, as well as prescription pills – both real and fake ones.
The Overdose Spike Alert Page also included these tips for safer drug use (from PHMDC website):
Steps for safer drug use (PDF):
- Test all drugs for fentanyl (PDF) before using
- Carry Narcan® (naloxone) and be prepared to use multiple doses when necessary (PDF)
- Get safer use supplies, including fentanyl test strips and Narcan® from our Syringe Services Program : 2705 E. Washington Ave. or 2300 S. Park St. in Madison. You can also ask a pharmacist for Narcan®.
- Avoid using street drugs alone; call Never Use Alone at (800) 484-3731
- Recognize the signs of an overdose:
- Pale, sweaty or clammy skin
- Lips/fingertips turn blue
- Slow or irregular breathing: gasping, gurgling, or snoring
- Difficult or unable to wake
- Always call 911 if you suspect someone is overdosing
- Check in with your friends/family who use drugs when there is an overdose spike in our area
- Contact the Behavioral Health Resource Center of Dane County for treatment and recovery resources: (608) 267-2244
Copyright 2022 WMTV. All rights reserved.